Kansas, 2016

Hail in Kansas, June 16, 2016

June 16, 2016 · NWS TOP · 5 events in 2 counties and zones

Thunderstorms developed across East-Central Kansas after dawn. These storms produced several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed across East-Central Kansas after dawn. These storms produced several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 6:54 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 16, 6:54 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
754 AM CDT THU JUN 16 2016

.UPDATE...
Issued at 752 AM CDT THU JUN 16 2016

...Updated to continue thunderstorms in the east...

Morning MCV still slow to move east of the forecast area and
continues to generate isolated to scattered showers and storms
mainly south of I70 and east of the turnpike. May persist for a
few more hours and have added thunderstorms for the morning
forecast update. Won't have much impact on the heat as
temperatures build into the afternoon hours.

&&

.SHORT TERM...(Today and Tonight)
Issued at 325 AM CDT THU JUN 16 2016

MCV continues to slowly move eastward across the southern portion of
the forecast area.  Light showers continue, as do strong winds on
the north side of the low where dissipating/evaporating showers are
likely contributing to the broad area of 30-45mph wind gusts on the
north side of the low. This has also kept temperatures up in the 80s
in areas where the winds are occurring.  Expect this to move off to
the east over the next several hours.  Will leave some morning cloud
cover and likely some residual surface boundaries over the area, but
with lack of a lifting mechanism to break the cap, and an upper
ridge moving overhead by mid afternoon, will keep forecast dry at
this time.  High temperatures expected to reach upper 90s east to
near 102 out west, and the heat advisory continues.  Overnight lows
also look to stay warm in the middle 70s.

.LONG TERM...(Friday through Wednesday)
Issued at 325 AM CDT THU JUN 16 2016

Models continue to show at least minor potential for convection to
impact the area Friday into Saturday. Appears overnight convection
tonight along the weak boundary will remain to the northeast, though
can't rule out outflow pushing southwest into the area late in the
night. More likely scenario for precip is development occurring to
the northwest along inverted trough axis where cap will be the
weakest. This activity could reach the area in the late afternoon --
when peak heating/heat index values would be anticipated. Along with
slight low level cooling and models' rather high afternoon
dewpoint bias in recent days, have decided to keep the Watch going
for Friday. Models are also similar with a weak PV anomaly
swinging southeast around the ridge into eastern Kansas Friday
night and could aid in convection persisting on through the area,
perhaps into Saturday. Bumped up pops a bit based on more
consistent precip signal. Some guidance keeps clouds rather
persistent through the day Saturday and could provide a break in
the excessive heat, but most guidance would push apparent temps
back to near Advisory levels, close enough to keep the Watch
going. South winds should return Sunday as the eastern surface
ridge moves off which brings higher temperature and dewpoint
potential, though just how much of either is uncertain. Monday
could bring another hot day as the weak cold front nears but much
too little confidence to extend the Watch. Most widespread precip
potential still comes Monday night into Tuesday night as the front
settles in.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 645 AM CDT THU JUN 16 2016

VFR conditions overall expected through the period. Will need to
watch for early morning haze late in the period as rain has fallen
overnight, and also for possible early morning thunderstorms.
Chance too low to include in this issuance.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory from 1 PM this afternoon to 7 AM CDT Friday for
KSZ008>012-020>024-034.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056-
058-059.

&&

UPDATE...67
SHORT TERM...67
LONG TERM...65
AVIATION...67
Hazardous weather outlook, Jun 16, 3:21 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT THU JUN 16 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-170930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO REACH 103 TO 109 DEGREES THIS
AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO
109 DEGREE RANGE FROM FRIDAY THROUGH SUNDAY. AN EXCESSIVE HEAT
WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 16, 1:30 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT THU JUN 16 2016

KSZ038-039-054-055-160815-
WABAUNSEE-OSAGE-LYON-SHAWNEE-
230 AM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...SOUTHERN
SHAWNEE...NORTHERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 315 AM
CDT...

AT 229 AM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS FROM
DISSIPATING SHOWERS THAT COULD GUST UP TO 50 MPH. IT IS POSSIBLE YOU
MAY HEAR NO THUNDER AND HAVE LITTLE TO NO RAIN WITH THESE STRONG
WINDS.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...OSAGE CITY...CARBONDALE...ESKRIDGE...RICHLAND...AUBURN...
OVERBROOK...BURLINGAME...SCRANTON...HARVEYVILLE...ALLEN...ADMIRE...
BERRYTON AND PAULINE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 176.

LAT...LON 3856 9614 3889 9626 3901 9555 3869 9552
TIME...MOT...LOC 0729Z 160DEG 15KT 3874 9574
Local storm report, Jun 16, 5:23 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 AM CDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND DMG SCRANTON                38.78N 95.74W
06/16/2016                   OSAGE              KS   PUBLIC

            TREE BRANCHES DOWN. DISEASED TREE KNOCKED OVER. TIME
            ESTIMATED FROM RADAR.

&&

KC
Local storm report, Jun 16, 7:07 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             OVERBROOK               38.78N 95.56W
06/16/2016  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

BYRNE

The radar

The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Osage

When
June 16, 7:07 AM CST to 7:08 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.560

Hail, Osage

When
June 16, 7:10 AM CST to 7:11 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1.25 in hail
Reported by
Public
Coordinates
38.780, -95.560

Hail, Shawnee

When
June 16, 8:11 AM CST to 8:12 AM CST
Where
Shawnee County, 1.08 mi W of Richland
Measured
1.25 in hail
Reported by
Public
Coordinates
38.880, -95.540

Time estimated by radar.

Hail, Osage

When
June 16, 8:22 AM CST to 8:23 AM CST
Where
Osage County, 5.76 mi NNE of Overbrook
Measured
0.88 in hail
Reported by
Public
Coordinates
38.860, -95.520

Strong winds were reported as well, although not strong enough to break tree limbs.

Hail, Shawnee

When
June 16, 8:47 AM CST to 8:48 AM CST
Where
Shawnee County, 1.07 mi E of Lake Shawnee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.020, -95.560

Time based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641609, 641610, 641611, 641614, 641616.